Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Houston/Galveston, TX

May 4, 2021Brazos County, Burleson County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 4, 2021, 8:17 AM CDT for Brazos County, Burleson County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 8:17 AM CDT (13:17 UTC)
Expired
May 4, 2021, 8:45 AM CDT
In force
28 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brazos County, TX, Burleson County, TX

The radar

The Ft Hood radar (KGRK), 82 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 8:11 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-533 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS54 KHGX 041317
SVRHGX
TXC041-051-041345-
/O.NEW.KHGX.SV.W.0034.210504T1317Z-210504T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
817 AM CDT Tue May 4 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  North central Burleson County in southeastern Texas...
  Northwestern Brazos County in southeastern Texas...

* Until 845 AM CDT.

* At 816 AM CDT, a severe thunderstorm was located 12 miles west of
  Bryan, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwestern College Station and Bryan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3079 9642 3083 9641 3085 9636
      3062 9630 3061 9666 3070 9668
TIME...MOT...LOC 1316Z 259DEG 25KT 3068 9657 

HAIL...1.00IN
WIND...60MPH
 
$$
TJC
1 follow-up statement
417 
WWUS54 KHGX 041341
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
841 AM CDT Tue May 4 2021

TXC041-051-041350-
/O.EXP.KHGX.SV.W.0034.000000T0000Z-210504T1345Z/
Burleson TX-Brazos TX-
841 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BURLESON AND
NORTHWESTERN BRAZOS COUNTIES WILL EXPIRE AT 845 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However, hail is still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern Texas.

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3079 9642 3083 9641 3085 9636
      3062 9630 3061 9666 3070 9668
TIME...MOT...LOC 1340Z 259DEG 25KT 3071 9639 

$$
TJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:10 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 4, 6:10 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
610 AM CDT Tue May 4 2021

.AVIATION...
A cold front will cross SE TX this morning. Showers and isolated
storms were just beginning to redevelop along this feature and
showers should begin to affect TAF sites a little later this
morning. Best chance for thunder should remain north of I-10 and
east of I-45 near the higher instability and deeper moisture. KIAH
is on the cusp and have added a TEMPO for thunder. MVFR ceilings
will begin to mix out this morning but a mix of MVFR/VFR conds
will prevail through 18z before transitioning to VFR. Skies will
clear from north to south overnight with areas along coast
probably holding on to VFR ceilings. Winds will shift to the N-NE
behind today's cold front with stronger winds possible at TAF
sites closest to the coast. 43

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT Tue May 4 2021/

SHORT TERM [Through Wednesday Night]...

A cold front over Central Texas will race east this morning and
reach the College Station area around 15z. PW values in the Brazos
Valley are around 1.60 inches this morning and these values will
increase a bit just ahead of the front but instability is not too
impressive this morning so just a broken line of showers and
storms are expected. The front will probably slow a bit and not
reach the Houston area until about 19-20z. It will be warmer over
the eastern zones ahead of the front, so there will be a bit more
instability with CAPE values around 2200 J/Kg, LI values around
-9, PW values reach 1.90 inches and lapse rates increase to around
 6.6 C. Both the ECMWF and the NAM show favorable jet dynamics as
 well so feel the risk for stronger storms will increase as the
 front moves east this afternoon. SPC has outlooked the eastern
 third of the CWA in a Marginal Risk for severe storms for the
 late morning and afternoon. There will be quite a contrast in
 temperatures today from the cooler air behind the front over the
 NW zones to the warm and humid air over the E-SE zones. Skies
 will begin to clear behind the front and generally clear skies
 are expected tonight. MinT values will be cooler than the past
 couple of nights as high pressure settles over the southern
 plains and drier air works into the region. The surface high will
 bring sunshine on Wednesday and with slightly cooler 850 mb
 temps, MaxT values will trend a few degrees cooler despite full
 May sunshine. 43

LONG TERM [Thursday through Tuesday]...

A large ridge of high pressure over the western CONUS will be in
control through much of the long term period. With northeast
winds and mostly clear skies, Thursday will be another quiet day
with slightly above average temperatures. Highs will generally be
in the low to mid 80s. Friday will continue with the dry trend,
but with the introduction of more clouds and warmer conditions as
the sfc flow becomes more easterly. Sfc high shifts to our east
during the weekend, leading to warm southerly winds and more humid
conditions. Some diurnal spotty showers cannot be ruled out on
Saturday and Sunday; but have kept the forecast dry for now. This
pattern will help increase temperatures back above seasonal
normals into next week. Upper ridge and relatively dry weather
will linger into early next week, but a pattern change to zonal
flow aloft may make for more active weather by late Monday and
Tuesday. Confidence in the forecast details this far out remains
low; so kept PoPs in the chance range.

05

AVIATION [06Z TAF Issuance]...

Showers and thunderstorms are expected to develop along and ahead
of a cold front that will be moving eastward across the area on
Tuesday. MVFR and possible IFR conditions ahead of the front and
also associated with the storms will gradually improve after the
front moves on through. TAF sites will also see winds shift to the
north with the frontal passage which looks to move through the
area in the mid morning to early afternoon hours. 42

MARINE...
Latest observations show southeast winds 5-10 kt over the
nearshore and around 20 kts offshore, and seas from 4 to 6 ft.
Have issued a Small Craft Advisory for the 20-60 nm waters until
mid-morning. Caution flags are in effect for the nearshore waters
from High Island to Freeport. Wind speed should diminish this
morning in advance of a cold front that will move through the Gulf
waters late this afternoon/early evening. Isolated showers and
thunderstorms will be possible along/ahead the front. Behind the
front, moderate northeast winds around 20 to 25 knots are expected
with seas from 4 to 6 ft, occasionally up 7ft offshore Tuesday night
into Wednesday morning. A SCA is in effect until Wednesday. Winds
should weaken by Wed afternoon. Light to moderate NE winds may bring
caution flags conditions on Thursday. Surface high slides to our
east this weekend, bringing moderate southeast winds along with
elevated seas into early next week. 05

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      80  56  81  59  83 /  50   0   0   0   0
Houston (IAH)              85  60  83  62  85 /  60  10   0   0   0
Galveston (GLS)            83  66  79  70  80 /  40  20  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
     Wednesday for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
     waters from High Island to Freeport TX out 20 NM.

     Small Craft Advisory until 10 AM CDT Wednesday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

Discussion...99
Aviation/Marine...99

In the hours before

Special weather statement, May 4, 7:53 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
753 AM CDT Tue May 4 2021

TXZ195-196-041345-
Brazos TX-Burleson TX-
753 AM CDT Tue May 4 2021

...SPECIAL WEATHER STATEMENT...

At 752 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tanglewood, or 7 miles northeast of Lexington, moving northeast at 25
mph.

Winds in excess of 30 mph and hail will be possible with this storm.

Locations impacted include...
Caldwell, Snook and Chriesman.

LAT...LON 3062 9684 3073 9662 3073 9660 3071 9660
      3070 9657 3072 9651 3050 9640 3042 9684
      3043 9685 3043 9687 3046 9688 3047 9691
      3049 9690 3054 9692 3055 9695
TIME...MOT...LOC 1252Z 238DEG 20KT 3048 9690

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:02 AM CDTSmall Craft AdvisoryHGX8 hr
May 4, 4:25 AM CDTSmall Craft AdvisoryHGX33 hr
May 4, 7:53 AM CDTSpecial Weather StatementHGXBurleson52 min
May 4, 8:22 AM CDTSpecial Weather StatementHGXWashington38 min
May 4, 8:44 AM CDTSpecial Weather StatementHGXBrazos46 min
May 4, 8:57 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Waller, Washington48 min
May 4, 9:48 AM CDTSpecial Weather StatementHGXMadison, Trinity, Walker42 min
May 4, 10:15 AM CDTSpecial Weather StatementHGXTrinity30 min
May 4, 12:43 PM CDTSpecial Weather StatementHGXLiberty32 min
May 4, 1:14 PM CDTSevere Thunderstorm WarningHGXLiberty31 min
May 4, 2:35 PM CDTSpecial Weather StatementHGXChambers40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.